What To Do During A Meth Overdose?
Methamphetamines are addictive and highly dangerous. Despite the dangers of their illicit use, the abuse of methamphetamines is becoming more and more common:
According to the National Institute on Drug Abuse (NIDA), 2.6 million people 12 and older reported using methamphetamines in 2020.
Because of their prevalent use and danger, being aware of the signs and symptoms of a meth overdose is essential for helping a friend, family member, or stranger receive the proper help to survive an overdose. Taking immediate action is crucial in such a time-sensitive situation and knowing what to look for and what to do in the case of an overdose on meth is essential.
The Dangers of Methamphetamines
Methamphetamine, otherwise known as “meth,” “speed,” and “ice,” among other street names, are dangerous stimulants, creating a rush of energy and overtaxing the body's natural processes and central nervous system.
Meth forces the release of dopamine in the brain and remains in the brain for a prolonged period of time, extending the effects of the high, but also continuing to damage the mind and body.
The most commonly used form of meth is crystal meth, a clear, white, rock-like drug. It can also be crushed into a fine, odorless powder or dissolved in water or alcohol, depending on the preferred method of administration.
If you’re concerned about meth addiction, it’s important to recognize the signs. Some of the immediate effects of meth include:
Inability to sleep or rest
Increased heart rate
A rush of energy/hyperactivity
Increased respiratory rate
These are only a handful of the immediate symptoms of meth use, and it can have dangerous lasting consequences.
Depression and anxiety disorders, hallucinations, mood swings, personality disorders, anger, addiction, and intense physical ramifications such as liver disease and dental disease, more commonly known as “meth mouth,” are all common long-term results of meth use.
Identifying an Overdose
Due to the potency of methamphetamines, it is important to be able to quickly identify an overdose to contact emergency personnel and take action. Whether it is a family member, loved one, or stranger, overdoses on meth are an incredibly dangerous thing, and immediate action is necessary to prevent the situation from worsening. Some of the signs of a potential meth overdose include:
High body temperature/extreme fever
Unresponsiveness to external stimuli, either verbal or physical
Not all of these symptoms must be present to signal an overdose. Recognizing one or two of these is enough to contact emergency services for assistance.
Contacting Emergency Services
Making the call for emergency personnel is crucial. It is also important to have some information ready so that emergency services can be properly prepared when they arrive on the scene. Provide first responders with the approximate age and weight of the individual, as well as anything that indicates the method of administration.
Also, supplying exact descriptions of one's location, such as an address and room within the house or providing key landmarks in public places, all help emergency personnel to arrive on the scene as quickly as possible.
Calling 911 is only part of the process, and there are other steps to take to help another through such a trying and life-threatening situation.
Providing Physical Care
Breathing can be difficult for those suffering from an overdose. An irregular breathing pattern is common, and vomiting can further impede clear airways. Clearing any obstructions from the mouth and turning an individual on their side can help them regulate their breathing, and in some cases, CPR may be necessary.
Avoid unnecessary shaking, slapping, or otherwise disruptive attempts to get a response. These actions can be detrimental to an overdosed individual. Rather than trying to shake a person back awake, it is more helpful to relay to dispatchers that they are unresponsive and wait for direct instructions or for emergency personnel to arrive and take control of the situation.
One can also attempt to clear the area and pathway for emergency personnel, ensuring that an individual isn't crowded and that there are no other obstructions that may impede emergency services from arriving on the scene.
Performing these tasks while still in contact with emergency services and providing updates on the individual's status can be crucial for streamlining the proper help for one suffering from a meth overdose.
Making a Change
Meth overdose can be a wake-up call that puts one's need for addiction treatment in perspective. For many, this life-threatening event incites the need for a meth addiction treatment program. There is never anybody too addicted to building a sober future, and there is no point that is too late to begin one's sober journey. Meth addiction, meth withdrawal, and recovery are difficult, but the dangers of overdose are much more prevalent.
Taking the first step by entering a dedicated detox and recovery program is crucial for making the changes necessary to prevent another overdose on meth in the future.
Don’t Risk Meth Overdose. Get Treatment for Meth Addiction Now at The Edge Treatment Center
Meth addiction has a myriad of effects on the body and mind. The Edge Treatment Center is prepared to take a personalized approach to your need for meth addiction recovery. Our flexible plans allow us to help you address your unique needs and goals for sobriety. We help blend your recovery with personalized trauma-informed treatment, medication-assisted treatment, and any other needs you have throughout the process.
From detox and treatment to ongoing aftercare support, we are prepared to help you overcome an addiction to meth each step of the way. For more information, contact The Edge Treatment Center now.